Join Date: Sep 2006
I had a similar experience around 3 years ago. My then neuro, who had never seen me in an unmedicated state, and whose appointments were always mid afternoon, suddenly started saying "I see no signs of Parkinson's'. I was on 100/25 sinemet plus, and 100/25 sinemet CR three times a day, nothing else, and taken exactly as prescribed. He started talking a lot about sinemet being a dangerous drug, and highly addictive.
I was taken into hospital Nov 2006 and my medication was taken off me. I was to undergo a 2 week 'washout', as it was not considered that I had PD. There was no tapering off, I was just there, on a neurology ward, no meds, and they were examining me twice a day. First day was pretty much as I expected, my meds wore off, I had the usual 'wearing off' side effects that I had come to recognise, and then I sank slowly into being less mobile. It was in any case evening, and I was not on an overnight dose normally. The next morning I was stiffer than usual when I woke, and very slow, but a bit functional. As the day went on I lost that and had to hold onto walls to get to the loo. I was blank faced, shuffling, rigid,and felt worse than I had ever done. The third and 4th days I turned into something that a visiting ward sister, who was the daughter of a friend, described as 'unbelievably different to how we have ever known you'. The fifth day the head of the neurology unit, who is now my current neuro, came to see me. He examined me, and discussed things with me, asked me if sinemet helped, and said 'I can see no reason to discontinue your treatment' and invited me to attend his clinic the following Tuesday. I was throughout this hospital experience treated as if I was a malingerer, except by this doctor, and was not allowed to take my meds until I had been discharged. A nurse waited with me till my taxi arrived, and I took my meds while in the waiting room. By the time the taxi came I was starting to come on, and was able to get in without too much help. I could see from the look on the nurses face that she took this as proof that I had been 'putting it on'.
It was a salutary experience, both in terns of the way I was treated, and in the way I am underneath medication. My son, then still at school, had helped me keep mobile while I was at hospital, coming in after lessons to help me walk along the corridor, it took me nearly half an hour to do a 100 yards, the three steps up that would have taken me to get out of the building completely defeated me; to this day he hopes he never sees me in that condition again. I could not dress myself, get myself into the shower, swallowing was difficult, and food and drink was a very hit and miss affair.
I never had any apology from the department, though my current neuro has, since I saw him the next Tuesday, by then mostly mobile and looking about 20 years younger, always referred to my condition since as 'your PD'.
My diagnosis remains 'possible PD'.
While I was better once I was back on meds, I was also as Jaye has described, it took months to get back to where I had been. I can only be very grateful to this doctor, who I had never seen before. If I had gone through the entire 2 week washout I dread to think how things would have been. I had always right from the beginning experienced wearing of and wearing on symptoms, it was not until 2008 and the advent of a wonderful PD nurse that these were recognized and my medication regime changed to try and sort them out. I still have these effects, they are much less. More importantly the addition of entacapone improved me significantly. I have often thought 'why she could see things in me that my doctors could not see........'
I too wondered about the NMS thing. An after effect of this experience that has not gone away, is that if I am ever very low on medication, I have a lot of difficulty with body temperature regulation - no matter what the ambient temperature is, I get overheated. This is completely contrary to how I usually am, which is exactly the opposite. My feeling is that the experience in some way sensitized me to levodopa in a way that I had not been before.
Back to your situation. I would seek a second opinion. This is a powerful drug, it does not seem to me that you are taking a phenomenally big amount of it. A bit more than doctors now would advise perhaps, but in the past many patients were on much higher doses. It is just that there is a higher level of awareness now about l-dopa and what it can do, and doctors are cautious. That level of awareness, I surmise, does not extend to getting patients off medication, or what the aftermath could potentially be.
One of the big issues for many of us on medication is how we are sometimes close to normality, and this can be so perplexing that we can even doubt we have PD ourselves. This is not a feeling that can be relied on, it is our version of the phantom leg. We look normal, we feel normal, but the next time we wear off we know we are not.
Take care, and be very cautious. And please take the best advice you can. This is not a journey you want to take in the dark. And you need to be able to get back to where you were fast, if things start to fall apart.